What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 2:27 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 13, 2:27 PM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
327 PM EDT Thu Jul 13 2023
.SYNOPSIS...
A series of crossing cold fronts will maintain occasional shower
and thunderstorm chances through early next week. Some
thunderstorms could be severe this afternoon and evening with
one of the crossing fronts.
&&
.NEAR TERM /THROUGH TONIGHT/...
...Mesoscale Update...
A surface cold front continues its slow track southward across
Ohio and West Central PA. A special 18Z PIT RAOB sounding
indicates a cap and dry air aloft, which is supported by a low
K index seen on recent mesoanalysis as well. CAPE is available
if the cap is broken, with 0-6km shear around 40 kt.
Isolated/scattered thunderstorms are still expected to develop
in the vicinity of the front, though dry air entrainment and
capping aloft may preclude convective if forcing along the front
is not sufficient. If storms develop, dry air aloft could
enhance a downburst potential as evaporative cooling would
accelerate downdrafts in thunderstorms through early evening.
SPC has maintained the marginal risk for severe thunderstorms
due to this, and will maintain this mention in the Hazardous
Weather Outlook.
More favorable conditions for thunderstorms exists south of I
70, where little if any capping is seen, and better instability
(ML CAPE 1500-2500 j/kg) is observed. The left exit region of an
encroaching upper jet should also provide additional lift in
this same area. Numerous showers and thunderstorms are expected
to develop through late afternoon in this area. Dry air aloft
should also result in a downburst potential in any organized
thunderstorms. 0-6km shear was also ranging from 35-40kt. A
severe thunderstorm watch has been issued through 9 pm for
portions of the area in coordination with SPC and surrounding
NWS offices. It appears large hail and damaging wind gusts are
the main hazards in this area, though with favorable
directional shear/curved hodographs, there is also a low tornado
potential. In addition, any training of tstms could result in
localized flooding. The severe potential should decrease later
this evening as instability wanes.
Restructured the POPs through early this evening to reflect the
above reasoning. Expect an overall gradual decreasing trend to
the POPs overnight, though scattered showers and thunderstorms
are still expected, especially S-SE of PIT, as a shortwave
trough interacts with some moisture streaming northeastward
ahead of it.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Isolated to scattered showers and thunderstorms are possible
Friday, especially east of I 79, as the shortwave completes its
passage through early afternoon. Isolated convection will be
possible in the afternoon as convective temperatures are
reached, though a lack of a significant trigger should limit
this potential.
Generally dry weather is expected Friday night as shortwave
riding builds ahead of a Midwestern shortwave trough. This
trough should move east on Saturday, tracking across the Upper
Ohio Valley region late in the day through the evening. Shower
and thunderstorms should again increase in coverage with its
approach and passage.
Scattered showers and thunderstorms are expected under broad
upper troughing and low convective thresholds on Sunday, though
coverage is in question with no strong forcing progged.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Model ensembles indicate the closed low across Central Canada
will drift eastward through the period, opening into a trough by
mid to late week. Upper troughing extending south of the low across
much of the Eastern CONUS should maintain occasional scattered
showers and thunderstorms at times as individual shortwaves
rotate through the longwave trough. The trough should begin to
flatten somewhat by late week, as the low opens and shifts
northeastward. Temperatures should average near seasonable
levels through the period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Occasional low VFR / high MVFR cigs restrictions expected
through the TAF period with isold-sct TSRA possible this
afternoon and evening KPIT and south. Warm air aloft should keep
convection capped to the north.
.OUTLOOK...
Shortwave movement within transient westerly flow will promote
periodic restrictions in showers and thunderstorms through early
next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...WM
NEAR TERM...WM
SHORT TERM...WM
LONG TERM...WM
AVIATION...88
Hazardous weather outlook, Jul 13, 3:03 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
403 PM EDT Thu Jul 13 2023
OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-142015-
Noble-Monroe-Greene-Fayette-Higher Elevations of Fayette-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
403 PM EDT Thu Jul 13 2023
...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Showers and thunderstorms are likey through the evening. Some storms
could be severe, with large hail and damaging wind. In addition,
isolated tornadoes are possible in the strongest storms. Locally
heavy rain is also possible, especially for areas that see multiple
thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>022-029-073-074-
077-078-WVZ001>003-142015-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-
Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-
403 PM EDT Thu Jul 13 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a low potential for isolated severe thunderstorms through
early evening, with the main hazards expected to be damaging wind and
large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WM
In the hours before
Special weather statement, Jul 13, 4:53 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
553 PM EDT Thu Jul 13 2023
WVZ012-021-132230-
Marion WV-Wetzel WV-
553 PM EDT Thu Jul 13 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN WETZEL AND NORTHWESTERN
MARION COUNTIES THROUGH 630 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksonburg, or 14 miles west of Mannington, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mannington, Hundred, Jacksonburg, Smithfield, Burton, Big Run, Metz,
Earnshaw, Folsom, and Curtisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern West Virginia.
&&
LAT...LON 3944 8056 3943 8058 3945 8058 3944 8061
3947 8065 3946 8067 3948 8067 3947 8069
3947 8071 3950 8074 3969 8046 3955 8029
3946 8045 3947 8049 3946 8051 3943 8052
3943 8054
TIME...MOT...LOC 2153Z 234DEG 32KT 3949 8061
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CLSpecial weather statement, Jul 13, 5:07 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
607 PM EDT Thu Jul 13 2023
OHZ057-058-068-069-132230-
Guernsey OH-Monroe OH-Noble OH-Muskingum OH-
607 PM EDT Thu Jul 13 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GUERNSEY...WEST
CENTRAL MONROE...SOUTHEASTERN MUSKINGUM AND NOBLE COUNTIES THROUGH
630 PM EDT...
At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of McConnelsville to 8 miles
northeast of Beverly. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Caldwell, Byesville, Dudley, Pleasant City, Cumberland, Summerfield,
Belle Valley, Lewisville, Sarahsville, Dexter City, High Hill,
Ruraldale, Stafford, Harriettsville, Wolf Run State Park, and Blue
Rock State Park.
This includes the following highways...
Interstate 70 in Ohio between mile markers 173 and 176.
Interstate 77 in Ohio between mile markers 18 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Ohio.
&&
LAT...LON 4002 8165 3973 8113 3960 8137 3960 8139
3963 8142 3963 8145 3965 8145 3965 8147
3958 8147 3958 8154 3961 8159 3966 8159
3967 8164 3975 8164 3977 8194
TIME...MOT...LOC 2207Z 232DEG 30KT 3980 8185 3960 8149
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CLSpecial weather statement, Jul 13, 5:18 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Thu Jul 13 2023
PAZ031-WVZ012-021-509-132245-
Greene PA-Marion WV-Monongalia WV-Wetzel WV-
618 PM EDT Thu Jul 13 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREENE...
NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL AND NORTHWESTERN MARION
COUNTIES THROUGH 645 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hundred, or 9 miles northwest of Mannington, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hundred, Blacksville, New Freeport, Burton, Wana, Brave, Metz,
Earnshaw, Knob Fork, Wadestown, and Daybrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Pennsylvania...and northern West Virginia.
&&
LAT...LON 3952 8043 3965 8056 3981 8037 3966 8013
TIME...MOT...LOC 2218Z 231DEG 22KT 3965 8044
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CLSpecial weather statement, Jul 13, 5:31 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
631 PM EDT Thu Jul 13 2023
OHZ057-058-068-069-WVZ012-132300-
Guernsey OH-Monroe OH-Noble OH-Muskingum OH-Wetzel WV-
631 PM EDT Thu Jul 13 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GUERNSEY...MONROE...
SOUTHEASTERN MUSKINGUM...NOBLE AND NORTHWESTERN WETZEL COUNTIES
THROUGH 700 PM EDT...
At 630 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Caldwell to 14 miles
southwest of Woodsfield. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cambridge, New Martinsville, Woodsfield, Caldwell, Paden City, New
Concord, Byesville, Dudley, Philo, Sardis, Senecaville, Pleasant
City, Cumberland, Lore City, Summerfield, Belle Valley, Lewisville,
Sarahsville, Dexter City, and Norwich.
This includes the following highways...
Interstate 70 in Ohio between mile markers 166 and 182.
Interstate 77 in Ohio between mile markers 18 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Ohio...and northern West Virginia.
&&
LAT...LON 4009 8169 3961 8067 3959 8085 3960 8085
3958 8089 3961 8095 3956 8104 3958 8126
3961 8128 3959 8129 3959 8136 3965 8147
3960 8148 3964 8159 3966 8159 3967 8164
3975 8164 3976 8191 3979 8198
TIME...MOT...LOC 2230Z 256DEG 24KT 3982 8160 3960 8129
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CLSpecial weather statement, Jul 13, 6:11 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
711 PM EDT Thu Jul 13 2023
OHZ059-132345-
Belmont OH-
711 PM EDT Thu Jul 13 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BELMONT COUNTY THROUGH
745 PM EDT...
At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnesville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
St. Clairsville, Barnesville, Bethesda, Belmont, Morristown, Neffs,
and Barkcamp State Park.
This includes Interstate 70 in Ohio between mile markers 206 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3989 8107 4001 8118 4016 8093 4003 8075
TIME...MOT...LOC 2311Z 237DEG 23KT 3998 8110
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CL